Alert archive / Minnesota / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 264, NWS Twin Cities, MN

August 8, 2005McLeod County, Renville County, Minnesota

NWS Twin Cities, MN issued this severe thunderstorm warning at Aug 8, 2005, 6:31 AM CDT for McLeod County, Renville County, Minnesota. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 8, 2005, 6:31 AM CDT (11:31 UTC)
Expired
Aug 8, 2005, 7:10 AM CDT
In force
39 min
Issued by
NWS Twin Cities, MN
Area
Counties, with a storm outline in the text

Counties McLeod County, MN, Renville County, MN

The radar

The Minneapolis radar (KMPX), 72 km from the middle of the area, began a volume at 11:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 14 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 8, 5:25 AM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 11.5 hours before the alert went out and 70 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2005-08-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3207 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2005-08-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 82 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3207 J/kg
Mixed-layer CIN
-51 J/kg
Mixed-layer LCL
1389 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
82 m²/s²
0-3 km storm-relative helicity
137 m²/s²
Significant tornado parameter
0.9
Supercell composite
7.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KMPX 081132
SVRMPX
MNC085-129-081230-
/O.NEW.KMPX.SV.W.0264.050808T1131Z-050808T1230Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
631 AM CDT MON AUG 8 2005

THE NATIONAL WEATHER SERVICE IN THE TWIN CITIES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MCLEOD COUNTY IN CENTRAL MINNESOTA
  EASTERN RENVILLE COUNTY IN CENTRAL MINNESOTA

* UNTIL 730 AM CDT

* AT 630 AM CDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM...
  CAPABLE OF PRODUCING LARGE HAIL. THIS STORM WAS LOCATED 13 MILES
  WEST OF HUTCHINSON...AND MOVING SOUTHEAST AT 15 MPH.

* LOCATIONS IMPACTED INCLUDE...
  HUTCHINSON...
  LAKESIDE...
  BROWNTON...
LAT...LON 4491 9463 4481 9470 4464 9429 4486 9416

$$
JPR
2 follow-up statements
000 
WWUS53 KMPX 081156
SVSMPX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
656 AM CDT MON AUG 8 2005

MNC085-129-081230-
/O.CON.KMPX.SV.W.0264.000000T0000Z-050808T1230Z/
MCLEOD MN-RENVILLE MN-
656 AM CDT MON AUG 8 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 730 AM CDT FOR 
EASTERN RENVILLE AND MCLEOD COUNTIES...

AT 655 AM CDT...DOPPLER RADAR CONTINUED TO INDICATE A SEVERE 
THUNDERSTORM...CAPABLE OF PRODUCING LARGE HAIL. THIS STORM WAS 
LOCATED NEAR LAKESIDE...OR ABOUT 8 MILES SOUTHWEST OF 
HUTCHINSON...AND MOVING SOUTHEAST AT 20 MPH.

OTHER LOCATIONS IN THE WARNING INCLUDE SUMTER...HUTCHINSON...BROWNTON
AND BISCAY.

LAT...LON 4491 9463 4481 9470 4464 9429 4486 9416

$$

JPR
000 
WWUS53 KMPX 081210
SVSMPX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
709 AM CDT MON AUG 8 2005

MNC085-129-081219-
/O.CAN.KMPX.SV.W.0264.000000T0000Z-050808T1230Z/
MCLEOD MN-RENVILLE MN-
709 AM CDT MON AUG 8 2005

...THE SEVERE THUNDERSTORM WARNING FOR RENVILLE AND MCLEOD COUNTIES
IS CANCELLED...

RADAR INDICATED THAT THE STORM HAD WEAKENED TO BELOW SEVERE LIMITS. 
THUS THE WARNING HAS BEEN CANCELLED. STRONG THUNDERSTORMS WERE 
MOVING THROUGH EASTERN RENVILLE AND CENTRAL PORTIONS OF MCLEOD 
COUNTY...WHICH COULD PRODUCE ONE HALF INCH DIAMETER HAIL.    

LAT...LON 4491 9463 4481 9470 4464 9429 4486 9416

$$

JPR

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 8, 3:26 AM CDT, 3 hours 5 minutes earlier.

Area forecast discussion, Aug 8, 3:26 AM CDT, 3 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
326 AM CDT MON AUG 8 2005

.DISCUSSION...TODAY THROUGH WEDNESDAY NIGHT
CONVECTION CONTINUES TO RUMBLE OVER FAR NORTHEAST SD EARLY THIS
MORNING IN ZONE OF LOW LEVEL WAA AND ELEVATED INSTABILITY. ALTHOUGH
00Z RUNS OF THE NAM AND GFS FAILED TO PICK ON SOME CONVECTION EARLY
THIS MORNING...06Z NAM DOES SHOW SOME CONVECTION MAKING IT INTO WEST
CENTRAL MN THIS MORNING BEFORE FADING AWAY. AS A RESULT WILL HAVE
SOME POPS IN THE FAR WEST THIS MORNING. A HOT DAY STILL ON TAP TODAY
WITH A LOW LEVEL THERMAL RIDGE PROGGED FROM NEAR RWF TO MSP BY LATE
AFTERNOON. TRAJECTORY FORECAST AND 850 MB TEMPERATURE PROGS FROM THE
GFS/NAM INDICATE MIDDLE 90S IN THIS ZONE WHICH IS WHAT WE HAVE BEEN
FORECASTING FOR SEVERAL DAYS NOW. BUMPED UP THE DEW POINTS A LITTLE
TODAY AS A POCKET OF NEAR 70 DPS MOVE THROUGH. DERIVED HEAT INDEX
VALUES CLIMB TO AROUND 102 TO 103 FROM MSP ON WEST AND SOUTHWEST.
WILL MENTION THE HEAT INDEX IN THE HWO BUT NO ADVISORY PLANNED AT
THIS TIME. FRONTAL BOUNDARY STILL PROGGED BY THE GFS/NAM TO ENTER
THE NORTHERN CWA LATE THIS AFTERNOON AND THEN SETTLE A LITTLE
SOUTHWARD TONIGHT. INDICATED SOME LATE AFTERNOON CONVECTION
DEVELOPING ACROSS THE FAR NORTH AND THEN DROPPING SOUTHWARD DURING
THE EVENING. NOT TOO CONFIDENT ON THE CONVECTION LATE TODAY/TONIGHT
WITH THE LACK OF STRONG FORCING AND CAP. TUESDAY A LITTLE DIFFERENT
AS WAVE OF LOW PRESSURE RIDES EASTWARD ALONG THE FRONT. THIS IS IN
RESPONSE TO AN APPROACHING SHORT WAVE AND 80 KNOT RIGHT ENTRANCE
REGION TO THE JET NORTH OF MN. STRONG LAYER DIVERGENCE ALOFT SHOWN
IN THE GFS/NAM. SEVERE WEATHER POTENTIAL MUCH BETTER TUESDAY
AFTERNOON AND EVENING. 0-6KM BULK SHEAR BETWEEN 35 AND 40 KNOTS
SPREADING SOUTHWARD ACROSS THE CWA DURING THE AFTERNOON/EVENING WITH
0-1 KM SHEAR BETTER THAN 15 KNOTS. HAVE RAISED POPS INTO THE LIKELY
CATEGORY FOR EASTERN AND SOUTHERN PORTIONS OF THE CWA FOR WEDNESDAY
EVENING AS AN ORGANIZED AREA OF STRONG TO SEVERE CONVECTION
EXPECTED.

LONGER TERM...THURSDAY THROUGH SUNDAY
THE LATEST ENSEMBLE SUGGESTS A BROAD WESTERLY FLOW ACROSS OUR COUNTY
WARNING AREA AT BOTH 700MB AND 500MB WITH THE UPPER JET REMAINING
NEAR THE CANADIAN BORDER. THE 08/00Z GFS MODEL IS FAIRLY CONSISTENT
BRINGING A SURFACE FRONT FROM NORTHWEST TO SOUTHEAST ACROSS OUR
FORECAST AREA FRIDAY AND FRIDAY NIGHT. THIS IS EXPECTED TO BRING THE
BEST CHANCE OF PRECIPITATION. THE ENSEMBLE SPAGHETTI DIAGRAMS SHOW A
DIVERGENCE IN SOLUTIONS IN BOTH THE SURFACE PRESSURES AND 850 MB
HEIGHTS DURING THIS PERIOD ADDING A DEGREE IN UNCERTAINTY IN THE
PRECIPITATION FORECAST. THE ENSEMBLE SPAGHETTI SOLUTIONS ALSO KEEP
THE PLUS 20 DEGREE 850MB TEMPERATURE WELL TO OUR SOUTH AND
SOUTHWEST...SUGGESTING NO WARM INTRUSIONS AND GIVING CONFIDENCE IN A
PERSISTENT TEMPERATURE REGIME NEAR SEASONAL NORMALS.

.MPX WATCHES/WARNINGS/ADVISORIES...
.MN...NONE.
.WI...NONE.

&&

RAH/WJH
Hazardous weather outlook, Aug 8, 6:00 AM CDT, 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
600 AM CDT MON AUG 8 2005

MNZ048>053-055>070-073>078-082>085-091>093-WIZ014>016-023>028-091100-
ANOKA-BARRON-BENTON-BLUE EARTH-BROWN-CARVER-CHIPPEWA-CHISAGO-DAKOTA-
DUNN-EAU CLAIRE-FARIBAULT-FREEBORN-GOODHUE-HENNEPIN-ISANTI-KANDIYOHI-
LE SUEUR-MARTIN-MCLEOD-MEEKER-NICOLLET-PEPIN-PIERCE-POLK-POPE-RAMSEY-
REDWOOD-RENVILLE-RICE-RUSK-SCOTT-SHERBURNE-SIBLEY-ST CROIX-STEARNS-
STEELE-SWIFT-WASECA-WASHINGTON-WATONWAN-WRIGHT-YELLOW MEDICINE-
600 AM CDT MON AUG 8 2005

...SEVERE THUNDERSTORM WATCH UNTIL 11 AM...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTHERN MINNESOTA...AND WEST CENTRAL WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

A FEW SEVERE STORMS...WITH LARGE HAIL AND DAMAGING WINDS...ARE
POSSIBLE THIS MORNING AS A WARM FRONT MOVES EAST OF THE AREA.
THERE WILL BE ANOTHER THREAT OF SEVERE WEATHER LATE THIS AFTERNOON
AND EVENING AS A COLD FRONT DROPS SOUTHWARD INTO CENTRAL
MINNESOTA AND NORTHERN WISCONSIN. LARGE HAIL AND DAMAGING WINDS WILL
ONCE AGAIN BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

AN AREA OF LOW PRESSURE IS FORECAST TO MOVE EASTWARD ALONG THE
FRONTAL BOUNDARY ON TUESDAY AND PASS ACROSS SOUTHERN MINNESOTA
LATE IN THE DAY. AS A RESULT...A MORE WIDESPREAD SEVERE WEATHER EVENT
IS POSSIBLE ACROSS THE REGION TUESDAY AFTERNOON AND EVENING WITH
LARGE HAIL AND DAMAGING WINDS POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED TODAY AND TONIGHT.

MNZ041>045-047-054-091100-
DOUGLAS-KANABEC-LAC QUI PARLE-MILLE LACS-MORRISON-STEVENS-TODD-
600 AM CDT MON AUG 8 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
AND CENTRAL MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS LATE THIS AFTERNOON
AND EVENING AS A COLD FRONT DROPS SOUTHWARD INTO CENTRAL MINNESOTA.
LARGE HAIL AND DAMAGING WINDS ARE POSSIBLE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

AN AREA OF LOW PRESSURE IS FORECAST TO MOVE EASTWARD ALONG THE
FRONTAL BOUNDARY ON TUESDAY AND PASS ACROSS SOUTHERN MINNESOTA
LATE IN THE DAY. AS A RESULT...A MORE WIDESPREAD SEVERE WEATHER EVENT
IS POSSIBLE ACROSS THE REGION TUESDAY AFTERNOON AND EVENING WITH
LARGE HAIL AND DAMAGING WINDS POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED LATER TODAY OR TONIGHT

RAH

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 8, 4:19 AM CDTSevere Thunderstorm WarningMPXDakota, Washington56 min
Aug 8, 5:04 AM CDTSevere Thunderstorm WarningMPXCarver, Wright56 min
Aug 8, 5:50 AM CDTSevere Thunderstorm WarningMPXDakota, Hennepin, Ramsey56 min
Aug 8, 6:06 AM CDTSevere Thunderstorm WarningMPXNicollet19 min
Aug 8, 6:10 AM CDTSevere Thunderstorm WarningMPXWashington50 min
Aug 8, 8:30 AM CDTSevere Thunderstorm WarningMPXMcLeod, Renville39 min
Aug 8, 5:54 PM CDTSevere Thunderstorm WarningMPXLac qui Parle66 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.